MAUDE Adverse Event Report: SYNTHES GMBH 13.0MM REAMER HEAD FOR RIA 2 STERILE

SYNTHES GMBH 13.0MM REAMER HEAD FOR RIA 2 STERILE
Catalog Number 03.404.022S
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Unspecified Tissue Injury (4559)
Date of Event 11/08/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2024, during surgery, 5 reamer heads broke in the patient's femur, leaving 20 metallic fragments.The fragment were unable to be removed.The surgery was delayed 25 minutes.Another reamer was used and was completed successfully.The patient status is unknown.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.E1: initial reporter address (b)(6).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: the product was not returned to j&j medtech orthopaedics, however x-ray were provided for review.The x-ray investigation revealed broken prongs were observed on image.Broken prong fragments were observed along the patient's bone, therefore, the complaint condition can be confirmed.The observed condition of the device was consistent with reamer heads breaking because of deviation from the recommended surgical approach of 10 degrees.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the 13.0mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to user.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review : product code: : 03.404.022s, lot number : 8021p20, release to warehouse date : 26.Sep.2023, expiration date : 01.Sep.2033, supplier: (b)(4), manufacturing site: werk selzach.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Additional information received states that there was no other intervention, as the fragment cannot be removed from the femur.As part of a pseudarthrosis on diaphyseal fracture, a procedure of reaming the femur was performed, the physician used a kit ria 2 (reaming, irrigation, aspiration) with the heads of bores of diameter 12 mm; 12.5 mm; 13 mm and 14 mm.The procedure was performed according to the manufacturer's recommendations (angulation, limb position).The fins of the boring head ruptured in the patient¿s bone.20 metal debris were thus found in the femoral shaft.The physician was unable to recover the fin fragments.Presence of metallic fragments in the patient's femur.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: photo investigation: the product was not returned to j&j medtech orthopaedics, however x-ray were provided for review.The x-ray investigation revealed broken prongs were observed on image.Broken prong fragments were observed along the patient's bone, therefore, the complaint condition can be confirmed.The observed condition of the device was consistent with reamer heads breaking because of deviation from the recommended surgical approach of 10 degrees.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the 13.0mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to user.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Physical device investigation: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found all four of the end prongs were broken apart.Broken fragments were not returned for analysis.X-ray were provided and fragments were observed at patient's bone, therefore, embedded condition can be confirmed.The cause of this issue was identified as deviation from the recommended surgical approach of 10 degrees.Was reviewed and the following relevant statements were found: open the medullary canal and conduct reaming by following ao reaming techniques for im nailing and maintain a guide wire entry angle of less than 10° from the axis of the canal.Precaution: if the guide wire entry angle is greater than 10° from the axis of the canal, there is a risk that bowing of the reaming rod will result in: ¿ eccentric reaming of the far cortex.¿ damage to the reamer head connection, resulting in metal fragments in the canal.A dimensional inspection was unable to be performed due to the post-manufacturing damage.A functional test was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the 13.0mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to user.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): product code: 03.404.022s, lot number: 8021p20, release to warehouse date: 26.Sep.2023, expiration date: 01.Sep.2033., supplier: (b)(4), manufacturing site: werk selzach.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
13.0MM REAMER HEAD FOR RIA 2 STERILE
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
SYNTHES SELZACH
bohackerweg 5
selzach CO
SZ  
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key20736235
Report Number8030965-2024-14188
Device Sequence Number8649493
Product Code HTO
UDI-Device Identifier10886982274021
UDI-Public(01)10886982274021(17)330901(10)8021P20
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K993335
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.404.022S
Device Lot Number8021P20
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/12/2024
Supplement Date Received by Manufacturer11/28/2024
12/30/2024
01/14/2025
Initial Report FDA Received Date11/20/2024
Supplement Report FDA Received Date12/10/2024
01/07/2025
01/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REAMER HEAD F/RIA 2 Ø12; REAMER HEAD F/RIA 2 Ø12.5; REAMER HEAD F/RIA 2 Ø12.5; REAMER HEAD F/RIA 2 Ø14
Patient SexUnknown